Spotlight on Acute drug-induced movement disorders

The term “acute drug-induced movement disorders” refers primarily to acute dystonic reactions and akathisia. Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there is little data to support this contention. Both acute and nonacute extrapyramidal disorders do still occur, so neurologists and psychiatrists should be able to recognize and treat them. In this clinical summary, Dr. Joseph Friedman of the Alpert Medical School of Brown University discusses the extrapyramidal side effects seen with all first generation, and most second generation, antipsychotic drugs and how akathisia may be mistaken for other conditions, including restless legs, increased psychosis, or anxiety.

To view the complete clinical summary, click here.

MedLink Neurology authors are always at work to bring you broad and up-to-date coverage of neurology topics. We are pleased to highlight clinical summaries that have been recently added or updated and to introduce the authors who write these authoritative articles. We hope you enjoy these overviews and appreciate the contributions of our more than 450 authors who keep MedLink Neurology the premier information resource for neurologists.